Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 221, NWS Shreveport, LA

December 22, 2001Ouachita Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Dec 22, 2001, 7:17 PM CST for Ouachita Parish, Louisiana. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Dec 22, 2001, 7:17 PM CST (01:17 UTC)
Expired
Dec 22, 2001, 8:15 PM CST
In force
58 min
Issued by
NWS Shreveport, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ouachita Parish, LA

The radar

The Shreveport radar (KSHV), 151 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 22, 7:39 PM CSTHail 0.75West Monroe, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2001-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2001-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WUUS54 KSHV 230119
SVRSHV
LAC073-230215-
/NEW.KSHV.SV.W.0145.230117-230215/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
717 PM CST SAT DEC 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 815 PM CST

* AT 717 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF        
  MONROE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEAR MONROE AT 735 PM CST
  

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 815 PM CST.

LAT...LON 3247 9240 3236 9228 3250 9198 3267 9208

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 3:00 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Dec 22, 3:00 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CST SAT DEC 22 2001

FIRST OF A SERIES OF CANADIAN COLD AIR CHUNKS WILL BEGIN TO SPILL
INTO THE AREA LATE TONIGHT IN THE WAKE OF A COLD FRONT CURRENTLY
THROUGH THE DFW AREA. MERGING SHORT WAVES OVER THE CENTRAL AND
NORTHERN PLAINS WILL CAUSE UPPER LOW TO STRENGTHEN AND ACCELERATE
TOWARDS THE GREAT LAKES...THUS OPENING THE COLD AIR GATEWAY. SLOWER
ETA MODEL SHOWING MORE RELIABILITY...SO EXPECT FRONT TO TAKE MOST OF
THE NIGHT MAKING ITS WAY THROUGH NORTH LA. CONVECTION RATHER SPARSE
ALONG LEADING TROF...ONLY SIGNIFICANT THUNDERSTORMS AND HEAVY RAIN
IN EAST TX LAKES. UPPER DIVERGENT PATTERN AS LEFT FRONT QUADRANT OF
JET STREAM DIGS INTO AREA...AND CYLCONIC CURVATURE...TRANSVERSES
FROM SE TX EASTWARD THROUGH CENTRAL LA INTO THE EVENING. INSTABILITY
POCKET INDICATED ON LAPS ANAYSIS EAST OF CLL. THIS MAY ALLOW
REGENERATION OF CONVECTION INTO EAST TX LAKES...WHICH HAS NOT BEEN
UNUSUAL WITH COLD FRONTS...ESPECIALLY LATELY.

LOOKING AT EXTENDED...COOL AIR TO REMAIN IN PLACE UNDER DEEP
NORTHERLY FLOW AS UPPER TROF BECOMES ESTABLISHED OVER EASTERN GREAT
LAKES. COLDER SHOTS OF AIR LOOKING TO ARRIVE AROUND CHRISTMAS...THEN
AGAIN TOWARDS BEGINNING OF FOLLOWING WEEKEND. NO CONVECTIVE
PRECIPITATION AT ALL FORESEEN. OTHER PRECIPITATION NOT OBVIOUS
ENOUGH TO PUT IN FORECAST YET.

SHV 40/55/27/54  3000
MLU 43/58/31/54  6000
TXK 39/52/28/52  2000
TYR 38/53/28/55  1000
LFK 42/58/26/56  2000

VII

.SHV...NONE.

In the hours before

Special weather statement, Dec 22, 5:17 PM CST, 2 hours before
TXZ167-222340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
517 PM CST SAT DEC 22 2001

A STRONG THUNDERSTORM OVER EASTERN SABINE COUNTY TEXAS WILL
CONTINUE RAPIDLY MOVING NORTHEAST ACROSS THE TOLEDO BEND
RESERVOIR...AND INTO SABINE PARISH LOUISIANA...DURING THE NEXT
HOUR. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING
WINDS TO 45 MPH...SMALL HAIL...DANGEROUS CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAINFALL. THIS STORM IS APPROXIMATELY 7
MILES EAST OF HEMPHILL...MOVING NORTHEAST NEAR 45 MPH. THIS STORM
WILL AFFECT THE FLORIEN COMMUNITY IN SABINE PARISH AROUND 530 PM.
BOATERS ON TOLEDO BEND RESERVOIR SHOULD HEAD TO SHORE AND TAKE COVER
AS THIS STORM APPROACHES.
Local storm report, Dec 22, 6:00 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
600 PM CST SAT DEC 22 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    SIKES                     LA   60 MPH TSTM WIND GUST
12/22/01   WINN                           ESTIMATED WIND GUST REPORT FROM
                                          DEPT OF HIGHWAYS OFFICIAL...DOTD

0425 PM    10 W COLGRADE             LA   WIND DAMAGE
12/22/01   WINN                           NUMEROUS TREES DOWN ALONG
                                          A 1/2 MILE STRETCH OF TOM
                                          HUDSON ROAD JUST NE OF
                                          WINNFIELD REPORT FROM DEPT OF
                                          HIGHWAYS OFFICIAL...DOTD

0435 PM    5 NW COLGRADE             LA   WIND DAMAGE
12/22/01   WINN                           NUMEROUS TREES/POWER LINES
                                          DOWN BETWEEN HIGHWAY 124
                                          AND 499 SHINGLES BLOWN OFF
                                          SEVERAL HOUSES REPORT FROM
                                          LAW ENFORCEMENT

15

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.